What is the best starting dose for methadone, and what rate of dosage increase should be used when raising a patient to a maintenance (“blockade”) dose?
And what happens when a patient is not comfortable, and the discomfort lasts not for just a few days but for weeks, and it is considered due to the dosage regimen? Are there exceptions to the usual policies that are considered optimal in most cases?RESPONSE:
Good questions, but tough to answer beyond the fundamental generalization that always applies: one must individualize dosages based on assessment of physician, who in turn must give major weight to the subjective report of the patient.
IN GENERAL: the rule of “start low – go slow” (coined, we believe, by colleagues at the Ontario College of Physicians and Surgeons) applies – as does the addendum, “aim high”. The starting dose generally shouldn't be more than start at more than 40mg (30 is safer), and after an initial 10mg MAX increase the following day increases should be no more than 10 mg every 2-3 days. Starting higher runs the risk (whether high or low is open to debate) of possible overdose. As for increasing too rapidly, there’s an additional problem: the possibility of persistent agonist effects because tolerance can't catch up to the dose being given. Then, when one ultimately tries to level off at a "stable" dose, the patient perceives the absence of those agonist effects and concludes the methadone "isn't holding."
All this may sound logical, but there are also dangers associated with too low a start and/or too slow a buildup. Withdrawal/craving can lead to the patient shooting heroin and that, especially with the relatively lower level of tolerance at the earlier, lower doses of methadone, can also have fatal outcome.
What is key is to be candid with the patient and try to ensure s/he understands what to expect. Specifically, that the body may take a while to adjust to a once-daily oral dose of methadone after prolonged use of short-acting, parenterally administered heroin (or whatever). Withdrawal symptoms (or discomfort, however described) often occur in the initial couple of weeks of treatment regardless what policies are employed. Aiming for - and leading patients to expect - total absence of any discomfort is inappropriate, I believe, and sets the stage for poor therapeutic outcome.
One might wish for a more definitive answer to the critically important question of starting dosages and build-up. In fact, however, as in the case of management of all other chronic medical conditions, treatment of addiction defies the establishment of absolute rules. One must be aware of the benefits and risks of every possible course, explain these to patients, and make the best judgment possible in each case.
DIFFERENT VIEWPOINTS WELCOMED!